Alert archive / Texas / Flash Flood Watches in 2012
Flash Flood Watch 3, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood watch at Apr 16, 2012, 11:09 AM CDT for 5 counties in Texas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2012, 11:09 AM CDT (16:09 UTC)
- Expired
- Apr 16, 2012, 4:07 PM CDT
- In force
- 5 hr
- Issued by
- NWS Houston/Galveston, TX
- Flood severity
- None
Counties Brazoria County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 82 km from the middle of the area, began a volume at 16:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 4.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2418 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 450 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
281 WGUS64 KHGX 161609 FFAHGX URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1109 AM CDT MON APR 16 2012 TXZ226-235>238-170000- /O.NEW.KHGX.FF.A.0003.120416T1609Z-120417T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BRAZORIA-GALVESTON-JACKSON-MATAGORDA-WHARTON- INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...EDNA... EL CAMPO...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON... LEAGUE CITY...PALACIOS...PEARLAND...PIERCE...TEXAS CITY...WHARTON 1109 AM CDT MON APR 16 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A * FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST TEXAS...INCLUDING THE FOLLOWING COUNTIES...BRAZORIA...GALVESTON...JACKSON... MATAGORDA AND WHARTON. * UNTIL 7 PM CDT THIS EVENING * OVERNIGHT SHOWERS AND THUNDERSTORMS HAVE PRODUCED 5 TO 7 INCHES OF RAIN FOR AREAS ALONG AND NEAR HIGHWAY 35 THROUGH THIS MORNING. A STATIONARY SURFACE BOUNDARY ALONG WITH FAVORABLE UPPER LEVEL DYNAMICS IS EXPECTED TO HELP KEEP ACTIVITY GOING IN AND AROUND THESE LOCATIONS THROUGH THE AFTERNOON. ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES ARE POSSIBLE BY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. IF YOUR VEHICLE STALLS...ABANDON IT AND SEEK HIGHER GROUND IMMEDIATELY. RAPIDLY RISING WATER MAY ENGULF YOUR VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY. MOVE TO HIGHER GROUND. AFLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
1 follow-up statement
114 WGUS64 KHGX 162107 FFAHGX FLOOD WATCH NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 407 PM CDT MON APR 16 2012 TXZ226-235>238-162215- /O.CAN.KHGX.FF.A.0003.000000T0000Z-120417T0000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BRAZORIA-GALVESTON-JACKSON-MATAGORDA-WHARTON- INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...EDNA... EL CAMPO...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON... LEAGUE CITY...PALACIOS...PEARLAND...PIERCE...TEXAS CITY...WHARTON 407 PM CDT MON APR 16 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHEAST TEXAS HAS BEEN CANCELLED. THE LARGE AREA OF SHOWERS AND THUNDERSTORMS THAT PROMPTED THE WATCH HAS MOVED OFFSHORE. SOME ACTIVITY IS EXPECTED TO RE-DEVELOP TONIGHT WITH THE PASSAGE OF THE MAIN UPPER SYSTEM BUT RAINFALL TOTALS WITH THIS FEATURE SHOULD REMAIN GENERALLY LIGHT. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood watch went out at Apr 16, 10:38 AM CDT, 31 minutes earlier.
Area forecast discussion, Apr 16, 10:38 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1038 AM CDT MON APR 16 2012
.DISCUSSION...
RATHER POTENT SHORTWAVE/JET MAX WILL HELP TO KEEP PCPN GOING OVER
THE SRN HALF OF THE FA THE REST OF THE DAY...GENERALLY ALONG/NEAR
THE LINGERING SFC BOUNDARY. CURRENT GRIDS OF HIGH POPS/MENTION OF
LOCALLY HEAVY RAIN APPEARS TO HAVE THINGS COVERED...BUT WILL ALSO
ADD FLASH FLOOD WATCH TO THE SRN MOST COASTAL COUNTIES FOR THE RE-
MAINDER OF THE DAY. IMPRESSIVE RADAR ESTIMATED RAINFALL TOTALS OF
4-6 INCHES ACROSS THESE LOCATIONS OVERNIGHT...AND ADDITIONAL RAIN
AMOUNTS OF 2-4 INCHES POSSIBLE THROUGH THE AFTN AS EVIDENT BY THE
TRAINING CURRENTLY SETTING UP. 41
&&
.PREV DISCUSSION... /ISSUED 421 AM CDT MON APR 16 2012/
EXCELLENT DIFFLUENT FLOW ALOFT AND A NORTHEAST-SOUTHWEST ORIENTED
STATIONARY FRONT RUNNING GENERALLY ALONG THE HIGHWAY 59 CORRIDOR
IS HELPING TO GENERATE SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
MAINLY THE CENTRAL AND SOUTHERN PORTIONS OF SOUTHEAST TEXAS EARLY
THIS MORNING. WITH THE PRESENCE OF HIGH PRECIPITABLE WATER
VALUES...LOCALLY HEAVY RAINFALL IS BEING GENERATED WITH UNVERIFIED
RADAR ESTIMATES AS HIGH AS 5 TO 7 INCHES IN RURAL LOCATIONS OF
CENTRAL BRAZORIA COUNTY ASSOCIATED WITH THE STRONGER AND MOST
PERSISTENT ACTIVITY. SO FAR...URBAN AND SMALL STREAM FLOOD
ADVISORIES ARE BEING ISSUED TO COVER THIS ACTIVITY. TODAY'S
FORECAST WILL CARRY HIGHEST POPS ALONG WITH POSSIBLE LOCALLY HEAVY
RAINFALL CENTRAL AND SOUTH...AND ADJUSTMENTS WILL PROBABLY BE
NEEDED AS THE DAY PROGRESSES. MODELS ARE IN PRETTY DECENT
AGREEMENT IN MOVING THE BEST LIFT AND MOISTURE OFF TO OUR EAST
LATER TONIGHT AND TOMORROW. WILL CONTINUE TO INDICATE DECREASING
POPS FROM WEST TO EAST DURING THIS TIME PERIOD. ALL RAINS SHOULD
COME TO AN END BY LATE TUESDAY AFTERNOON OR TUESDAY EVENING. OUR
AREA IS THEN IN STORE FOR A COUPLE DAYS OF NEAR NORMAL
TEMPERATURES UNDER A DRIER AIRMASS. AT THE END OF THE WEEK...A
COLD FRONT AND AN ASSOCIATED CHANCE OF SHOWERS AND THUNDERSTORMS
WILL MOVE THROUGH SOUTHEAST TEXAS. THE AREA WILL DRY OUT BEHIND
THE FRONT...AND THE WEEKEND LOOKS DRY AND QUIET WITH LOW
HUMIDITIES AND NEAR NORMAL TEMPERATURES AS HIGH PRESSURE AT BOTH
THE SURFACE AND ALOFT BECOMES THE DOMINATE FEATURE ACROSS THE
STATE. 42
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 78 59 81 58 82 / 30 30 10 10 10
HOUSTON (IAH) 77 63 80 60 82 / 60 50 20 10 10
GALVESTON (GLS) 77 70 78 66 79 / 70 60 30 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR THE
FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO
FREEPORT 20 TO 60 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION FROM 8 PM CDT THIS EVENING
THROUGH TUESDAY MORNING FOR THE FOLLOWING ZONES: WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM.
&&Hazardous weather outlook, Apr 16, 4:39 AM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 439 AM CDT MON APR 16 2012 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-171200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 439 AM CDT MON APR 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT LOCALLY HEAVY RAINFALL IS POSSIBLE IN TRAINING SHOWERS AND THUNDERSTORMS AS A STATIONARY FRONT LINGERS ACROSS THE AREA. RAINFALL TOTALS WITH THE STRONGEST ACTIVITY IS EXPECTED TO AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF 4 INCHES OR MORE POSSIBLE. LOCALIZED FLOODING IS POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAIN CHANCES WILL GRADUALLY DECREASE ACROSS THE AREA ON TUESDAY AS THE STORM SYSTEM EDGES OFF TO THE EAST. HAZARDOUS WEATHER IS NOT EXPECTED FOR WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY.
In the hours before
Special weather statement, Apr 16, 7:20 AM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENTNATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX720 AM CDT MON APR 16 2012 TXZ226-227-161300- FORT BEND TX-WHARTON TX- 720 AM CDT MON APR 16 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORT BEND AND WHARTON COUNTIES UNTIL 800 AM CDT... AT 720 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM JUST NORTH OF EL CAMPO...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 2935 9641 2961 9613 2925 9593 2915 9631 TIME...MOT...LOC 1212Z 245DEG 14KT 2925 9631
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 8:01 PM CDT | Special Weather Statement | HGX | Jackson | 44 min |
| Apr 15, 8:15 PM CDT | Severe Thunderstorm Warning | HGX | Jackson | 45 min |
| Apr 15, 9:07 PM CDT | Special Marine Warning | HGX | 53 min | |
| Apr 15, 11:30 PM CDT | Special Weather Statement | HGX | Trinity | 45 min |
| Apr 16, 1:29 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 2 hr |
| Apr 16, 3:30 AM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston | 2 hr |
| Apr 16, 5:04 AM CDT | Flash Flood Warning | HGX | Brazoria | 116 min |
| Apr 16, 7:20 AM CDT | Special Weather Statement | HGX | Wharton | 40 min |
| Apr 16, 10:05 AM CDT | Small Craft Advisory | HGX | 10 hr | |
| Apr 16, 10:38 AM CDT | Areal Flood Advisory | HGX | Brazoria, Jackson, Matagorda | 3 hr |
| Apr 16, 11:51 AM CDT | Flash Flood Warning | HGX | Brazoria, Matagorda | 114 min |
| Apr 16, 12:26 PM CDT | Special Weather Statement | HGX | Brazoria | 49 min |
| Apr 16, 1:21 PM CDT | Special Marine Warning | HGX | 84 min | |
| Apr 16, 1:45 PM CDT | Special Weather Statement | HGX | Galveston | 45 min |
| Apr 16, 2:28 PM CDT | Areal Flood Advisory | HGX | Brazoria, Galveston, Matagorda | 3 hr |
| Apr 16, 4:56 PM CDT | Special Marine Warning | HGX | 54 min |
Nearby
Flash Flood Watches in Texas, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.